Hail, Simpson
- When
- December 9, 4:10 PM CST
- Where
- Simpson County, 1 mi NE of Union
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 31.892, -90.070
Hail up to the size of quarters fell.
As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall line of nearly continuous storms as the cold front pushed farther southeast into Mississippi. A few severe storms developed in advance of the cold front during the afternoon and early evening and also produced wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 9, 2:34 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 234 PM CST Sat Dec 9 2023 ...New DISCUSSION... .DISCUSSION... Issued at 234 PM CST Sat Dec 9 2023 Tonight and Tomorrow: Thunderstorms, some of which may become severe, remain the main concern through late tonight. A low pressure system spinning over the Upper Midwest/Great Lakes region this afternoon has its cold front extending southward and southwestward to the border between eastern AR and northwest MS as of the 1 PM obs. Gradual destabilization of the atmosphere in the warm sector has been ongoing today, with satellite imagery showing deeper and more convective looking cloud features. A special 18Z KJAN sounding still had some capping above 850mb, but the low-level dry air had been eroded and SBCAPE values increased to over 1500 J/kg compared with the 12Z sounding's 63. Obviously the main low-level forcing will be associated with the cold front, and latest mesoanalysis shows increased frontogenesis accordingly across eastern AR/northwest MS. Farther south though, the differential heating due to breaking cloud cover has allowed some scattered showers and a few storms to develop across portions of southern and eastern MS, and instability and shear are both adequate to support a strong to severe thunderstorm. Will keep with the main timing as outlined on our severe thunderstorm outlook graphic, but isolated strong to severe convection ahead of the front cannot be ruled out. It still appears that the greatest risk for wind/hail/tornado threats is mainly in the northern portions of our forecast area into northern MS/western TN this evening, but the overlap of decent instability and wind shear across the warm sector means even some short-lived cores along the cold front could sustain long enough to produce a localized hail, damaging wind, or tornado threat. Mid- level lapse rates will be less advantageous for hail farther southeast, and the shear profile a little less favorable for tornadoes or a sustained wind threat. Therefore the threat becomes more Marginal by the time the cold front reaches the Pine Belt later tonight. The worst of the weather should be clear of our forecast area by about midnight to 2 a.m., though some showers could linger until around sunrise tomorrow. A dry, cool day is then expected across the area with highs topping out around 50 degrees most locations. /NF/ Sunday night through next Saturday... A fairly quiet extended period is expected in the wake of this evening's severe weather threat. By Monday, a potent upper trough is progged to be just east of the Lower Mississippi Valley. This will establish NW flow into the region, bringing cooler and drier air. Seasonable temperatures are expected on Monday, with highs in the lower to upper 50s and lows near freezing to the middle 30s on Monday night. Temperatures through the remainder of the week are expected to remain mostly seasonable. Flow will remain mostly zonal, with dry conditions prevailing through most of the week. By Friday, a cutoff low over the Texas Panhandle is expected to bring our next chance for precipitation across the region. The upper low is expected to dive into the Lower Mississippi Valley by Saturday, bringing the chance for mostly showers and some thunderstorms across the area next weekend. /AJ/ && .AVIATION... (18Z TAFS) Issued at 1227 PM CST Sat Dec 9 2023 Ceilings will be variable to start the TAF period, with a mix of CU and SC in the MVFR to VFR range. -SHRA scattered across the forecast area is expected to continue, with an increasing chance for TSRA especially along a cold front which will move southeast through the area between around 22Z today and 08Z Sunday. Gusty winds out of the south ahead of the front will become northerly behind the cold front and remain gusty to around 20 kts at times. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 42 50 30 57 / 90 20 0 0 Meridian 46 53 29 56 / 90 40 0 0 Vicksburg 42 52 29 57 / 100 10 0 0 Hattiesburg 49 54 31 57 / 90 30 0 0 Natchez 42 52 31 58 / 90 10 0 0 Greenville 39 50 31 54 / 40 0 0 0 Greenwood 39 49 29 55 / 90 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/AJ/NF
Special Weather Statement
National Weather Service Jackson MS
307 PM CST Sat Dec 9 2023
MSZ018-019-092130-
Sunflower MS-Bolivar MS-
307 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES THROUGH 330 PM CST...
At 307 PM CST, Doppler radar was tracking a strong thunderstorm over
Winstonville, or over Shelby, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shelby and Winstonville around 310 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.
&&
LAT...LON 3399 9066 3399 9046 3384 9081 3391 9086
3408 9066
TIME...MOT...LOC 2107Z 233DEG 34KT 3391 9076
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
329 PM CST Sat Dec 9 2023
ARZ074-092200-
Ashley AR-
329 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ASHLEY COUNTY
THROUGH 400 PM CST...
At 329 PM CST, Doppler radar was tracking a strong thunderstorm over
Old Milo, or 9 miles northwest of Hamburg, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Fountain Hill around 335 PM CST.
Snyder around 340 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9195 3339 9146 3325 9146 3324 9197
TIME...MOT...LOC 2129Z 261DEG 36KT 3333 9189
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
338 PM CST Sat Dec 9 2023
MSZ054-055-092215-
Copiah MS-Simpson MS-
338 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIMPSON AND EASTERN
COPIAH COUNTIES THROUGH 415 PM CST...
At 338 PM CST, Doppler radar was tracking a strong thunderstorm near
Hazlehurst, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Georgetown and Hopewell around 345 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 9052 3205 9021 3205 9017 3191 9004
3173 9041
TIME...MOT...LOC 2138Z 238DEG 28KT 3185 9033
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
352 PM CST Sat Dec 9 2023
MSZ019-092215-
Sunflower MS-
352 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUNFLOWER COUNTY
THROUGH 415 PM CST...
At 352 PM CST, Doppler radar was tracking a strong thunderstorm near
Drew, or 8 miles north of Ruleville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Parchman and Rome around 400 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.
&&
LAT...LON 3377 9045 3376 9065 3381 9066 3392 9066
3398 9045
TIME...MOT...LOC 2152Z 257DEG 32KT 3385 9057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19The Jackson/Brandon,MS radar (KDGX), 44 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
15 hail, 6 tornado, 4 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters fell.
Hail up to the size of quarters fell in a swath through the Dockery and Ruleville areas along MS Highway 8.
Hail up to the size of half dollars fell in the area.
Hail up to the size of quarters fell in the Shady Grove area.
Hail up to the size of quarters fell in the area.
Hail up to the size of quarters fell.
Hail up to the size of ping pong balls fell in Holcomb.
A tree was blown down along County Road 9 south of Bay Springs.
A tree was blown down in the Manatee area.
Hail up to the size of quarters fell in the area.
Hail up to the size of half dollars fell in a wide swath from near Yazoo City and across the Benton and Midway areas.
Hail up to the size of quarters fell.
Hail up to the size of half dollars fell in a swath across southern Holmes County including in the Goodman area.
Hail up to the size of quarters fell.
Hail up to the size of quarters fell in the McAdams area.
Several trees were blown down north of Crystal Springs, and a few blocked portions of Interstate 55.
An EF-0 tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county line. It briefly crossed into far southern Rankin County near Charlie Dixon Road, turned east-southeast, and crossed back into Simpson County near Cato Road where a tree was blown. A cedar tree south of Puckett was blown down onto power lines as the tornado dissipated near MS Highway 541. Maximum winds were estimated to be 80 mph, with a total path length of 14 miles across the two counties.
An EF-0 tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county line. It briefly crossed into far southern Rankin County near Charlie Dixon Road, turned east-southeast, and crossed back into Simpson County near Cato Road where a tree was blown. A cedar tree south of Puckett was blown down onto power lines as the tornado dissipated near MS Highway 541. Maximum winds were estimated to be 80 mph, with a total path length of 14 miles across the two counties.
An EF-0 tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county line. It briefly crossed into far southern Rankin County near Charlie Dixon Road, turned east-southeast, and crossed back into Simpson County near Cato Road where a tree was blown. A cedar tree south of Puckett was blown down onto power lines as the tornado dissipated near MS Highway 541. Maximum winds were estimated to be 80 mph, with a total path length of 14 miles across the two counties.
Hail up to the size of nickels fell in the eastern part of the county.
An EF-0 tornado touched down near MS Highway 540 in western Smith County. The tornado blew down a couple of trees along the highway and then dissipated before it reached Raleigh. One home suffered minor damage due to a fallen pine tree. Maximum winds were estimated at 75 mph.
A tree south of Raleigh was snapped.
An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 90 mph. The tornado path was 27.4 miles across the two counties.
An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 85 mph. The tornado path was 27.4 miles across the two counties.
Hail up to the size of quarters fell near Ellisville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154268, 1143882, 1154271, 1154272, 1154274, 1154275, 1154273, 1154276, 1154278, 1154279, 1154288, 1154277, 1154298, 1154299, 1154300, 1154314, 1154315, 1154316, 1154317, 1154318, 1154319, 1154320, 1154321, 1154322, 1154323.